advertisement
Question
Posted by: Momof3 | 2010/04/21

Gaining weight on Glucophage &  reddish rash/itch on lower leg. ?

Hi Cyberdoc

I just turned 50 this month and have been on Luvox-depression for 16yrs, Celebrex &  Salazopyrin-en for 10yrs for arthritis in knees &  ankles. With no problems. I was over weight but was able to loose when I did die,t fairly easily.

About Sept 2008 my GP did a blood test in his office when i said I was not feeling well &  felt like that for awhile already -It was 9 before eating. He then sent me for a blood glucose test which showed I have diabetes Type 2 .
I was then forwarded to his female partner who has more experienced with metabolism etc so I was told.

I was then prescribed Glucopghage XR, x 3 in the morning - Elrtoxin 0,05mg x1 a day. I saw a dietitian and was given a low GI diet /diabetic diet and was expected to loose weight. I swam every day ( I had not done any exercise really since my knee replacements ) as I wanted to loose the weight and wanted the sugar to come down. In 8 months I only lost 3kgs which was extremely disappointing and they said I was not trying. I swam like crazy as I have knee replacements so cant do impact exercise like walking etc. I was very upset that I had not lost more .Normally I would easily be able to loose 2kg a week on a low carb diet.

I still kept trying but the GP added Diamicron MR 30mg as well. in April 2009. She said it would work with the Glucophage as she did a test that shows the sugar level over 6 months. In the winter months I did not swim as its too cold &  we dont belong to a gym. so i put on more weight which I normally do over the winter months .

In about Aug 2009 My lower legs started to swell up ( I normally do retain water just before menstruation) But this was alot. particularly my left leg. I developed a dark /red patch / rash on my lower leg and my tibia ,half way down, was very sensitive to touch and this rash was itchy &  warm to the touch. I got worried by the 2nd day so made an app. to see my GP- who was on leave at the time so saw her stand in
- He did not seem to be worried about the rash but more about my swollen legs &  he took my blood pressure &  was very concerned as it was very high. It had not been that high .it was normally 138 . Now it was 145 something. he prescribed Phamapress - blood pressure pills &  a water pill- Adco-retic -50mg. It worked well to reduce the swelling in my legs. But my left leg had a great deal of tightness on the skin where the rash/redness was. What caused me to retain all that water. Is there something wrong with my heart or kidney''s ?

I then went to see my orthopedic surgeon who had done both knee replacements as I was worried about the tibia being so sensitive and the last thing I needed was an infection in the bone or knee. He ruled that out and gave me antibiotics as my skin was hot to the touch , just incase there was an infection starting. He suggested I see my GP again as he thought it might be related to my diabetes.-circulation etc

I saw my GP and she scared the shit out of me, saying the spot where I had the extreme tenderness was going to develop into a hole &  it would become gangrenous etc, etc. We all know where that leads. I was very upset,of course.
I was wondering, how could that happen if I did not have an open wound ?

When the antibiotics, my orthopedic surgeon gave me where finished and the redness &  itching was still there I went back to my GP . She did not know what do so she sent me to a surgeon friend of hers )-Still dont know why a surgeon. -I would have thought a dermatologist -but went to see him and I mentioned that not once since I was given blood pressure pills had it been tested ,so he did a pressure check &  it was down to 138 / 80. Normal for me. he then gave me a cream for the leg which did help the 1st week but 6months down the line the redness is still there . i even put off my leg waxing till Feb 2010- in case it made it worse. So from Aug 2009 till now i still have this reddish discoloration on my left leg, it itches from time to time. Last week i went for a leg wax and the lady cleaned the skin with an alcohol rub- which burnt over that area and when she came to that area to wax it was sweating. She patted a tissue over the area to show me the perspiration on the tissue. What could be the problem &  who do I see about it.? Could it be vascular or do I need to see a dermatologist?

I have also gained weight and when I look up Glucophage it says it helps in weight loss but in the pamphlet in the box it says a side effect is that you may gain weight. I have gained a lot of weight. I also read the Diamicron side effects &  it also says weight gain &  now I see itchy/ rash. The last thing I need is to gain more weight . What can I do ?

I have not been back to this lady GP as I must say I have lost faith in her.

Is it possible just to have the rash on 1 leg or area if I have a reaction to the medication-I am thinking now it might be the Diamicron as that was the last medication prescribed to me in April &  in August I developed the rash .Could it be that ? What would be the next step to find out if it is that. ?

Sorry for the long question but I needed to give you some background. I hope you can advice me On the weight gain &  the rash. Thanks in advance.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Momof3
I think that your heart and kidneys should be examined (urine test, blood UKE test, lung x/ray at least) as this can be the cause of the swelling. The red area on your leg could be a dermatitis and seeing a dermatologist will be a good idea. Ask your doctor to refer you to a physician or let me know in which area you live, maybe I can suggest someone to you.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cyberdoc | 2010/04/21

Hallo Momof3
I think that your heart and kidneys should be examined (urine test, blood UKE test, lung x/ray at least) as this can be the cause of the swelling. The red area on your leg could be a dermatitis and seeing a dermatologist will be a good idea. Ask your doctor to refer you to a physician or let me know in which area you live, maybe I can suggest someone to you.
Dr Bets

Reply to cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement